Alabama, 2005

Damaging Wind in Alabama, September 23, 2005

September 23, 2005 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 23, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 23, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION ...AMENDED MARINE SECTION...
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT FRI SEP 23 2005

.SYNOPSIS...HURRICANE RITA WAS ABOUT 175 MILES SOUTHEAST OF BEAUMONT
AND PORT ARTHUR TEXAS AND MOVING STEADILY NORTHWEST...CONTINUES TO
EYE THE UPPER TEXAS AND EXTREME SOUTHWEST LOUISIANA COAST. RAINBANDS
WERE WRAPPING INTO THE GULF COAST FROM THE WESTERN FLORIDA PANHANDLE
INTO THE UPPER TEXAS COAST. RAINBANDS CAN CONTAIN LOCALLY HEAVY
RAINS IN A SHORT PERIOD OF TIME.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...THE OFFICIAL NATIONAL
HURRICANE CENTER FORECAST TAKES THE CORE OF HURRICANE RITA INTO
BEAUMONT AND PORT ARTHUR TEXAS SATURDAY MORNING AS A MAJOR
HURRICANE. FOLLOWING LANDFALL...RITA TURNS MORE NORTHWARD...SLOWS
AND WEAKENS ACROSS THE EASTERN TEXAS/WESTERN LOUISIANA BORDER. A
TRANSITION TO A PROLONGED TORRENTIAL RAINFALL PRODUCER LOOKS TO
OCCUR OVER THESE AREAS. OVER THE NORTHCENTRAL GULF COAST...GULF
MOISTURE REMAINS WIDE OPEN THROUGH THE WEEKEND WITH PRECIPITABLE
WATERS 2.1 TO 2.4 INCHES THROUGH SUNDAY. COUPLED WITH NET DEEP LAYER
LIFT SUGGESTS MAINTAINING A MODERATE TO HIGH COVERAGE OF SHOWERS AND
THUNDERSTORMS. SOME OF THE RAINS COULD BE LOCALLY HEAVY AT TIMES.
ALTHOUGH RITA IS FORECAST TO MAKE LANDFALL WELL TO THE WEST OF THE
AREA...SPIRAL BANDS MAY CONTAIN ISOLATED TORNADOES TONIGHT AND
SATURDAY. DAYTIME MAXES WILL REMAIN LOWER DUE TO SOUTHEAST COMPONENT
TO THE WIND...CLOUDS AND RAINS.

&&

.LONG TERM...(MONDAY THROUGH FRIDAY)...LITTLE CHANGE IN FORECAST
WITH SCATTERED SHOWERS AND THUNDERSTORMS...AS LINGERING MOISTURE
FROM RITA IS PULLED SLOWLY EASTWARD ACROSS FORECAST AREA. /10

&&

.MARINE...HURRICANE RITA WILL MAKE LANDFALL NEAR THE TEXAS-LOUISIANA
STATE LINE EARLY SATURDAY MORNING. TROPICAL STORM WARNING TO REMAIN
IN EFFECT THROUGH TONIGHT OFFSHORE BETWEEN PENSACOLA AND
PASCAGOULA...AND SMALL CRAFT ADVISORIES ELSEWHERE. STRONG EAST THEN
SOUTHEAST WINDS AND HIGH SEAS WILL CONTINUE ACROSS THE MARINE WATERS
THROUGH TONIGHT AND BEGIN TO DIMINISH AROUND MIDDAY SATURDAY THROUGH
MONDAY AS RITA MOVES INLAND AND WEAKENS. SWELLS DIRECTLY FROM RIAT
AS WELL AS TRAILING SWELLS ARE CONTRIBUTORS. WE STARTED WITH A
TEMPLATE OF A 25 FOOT...12 SECOND WIND WAVE NEAR RITA CLOSE TO
LANDFALL. AS SAID WAVE PROPAGATES FROM WITHIN THE HURRICANE 500 OR
SO MILES AWAY...IT WILL TAKE 30 HOURS OR SO TO DECAY AND ARRIVE IN
AREA AS A 15 FT...13 SECOND SWELL...AND WE BELIEVE THOSE WILL
CONTINUE UNTIL RITAS LANDFALL WELL WEST OF HERE IS CLOSE AT HAND.
THE WEAK SIDE WOULD RUN OUT OF THE FETCH NEEDED TO GENERATE SUCH A
WAVE ABOUT 6 HOURS FROM LANDFALL WHEN THE FETCH WOULD DECREASE TO
ABOUT 80 TO 100 NAUTICAL MILES BY MIDNIGHT FRIDAY. IT IS DOUBTFUL
THE SOUTHWEST PASS AREA OF LOUISIANA WOULD SERVE AS MUCH OF A
SHIELD...AS AT THAT LENGTH...THE SWELLS WE SEE COMING COULD BE
SENSITIVE TO THE SHOA WATER THERE AND BEND AROUND IN THE SHOAL WATER
AREA OVER THERE AND THUS KEEP OUR SEA STATE HERE WELL ELEVATED. THEY
WOULD ADD TO THE 4 TO 6 FOOT WIND WAVES FROM THE STIFF BREEZE WE
EXPECT TO CONTINUE HERE...THIS PROVIDING FOR A HIGH COMBINED SEA
STATE.

TIDES WILL CONTINUE TO RUN WELL ABOVE NORMAL AS WELL THROUGH TONIGHT
AND PART OF SATURDAY. WE HAVE RITAS SWELL ENERGY TO THANK FOR THAT
TOO. /77

&&

.FIRE...BANDS OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO
PASS THROUGH THE AREA OVER THE WEEKEND AROUND THE LARGER SCALE
CIRCULATION OF RITA. DAYTIME DISPERSIONS ON SATURDAY WILL REMAIN
HIGH...BUT DECREASE BY SUNDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  84  75  86 /  90  90  70  70
PENSACOLA   76  83  76  85 /  90  90  60  50
DESTIN      76  83  76  84 /  90  90  50  40
EVERGREEN   73  83  71  86 /  70  90  70  60
WAYNESBORO  73  83  73  86 /  80  90  80  80
CAMDEN      73  84  71  87 /  70  90  80  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...COASTAL FLOOD WARNING ALZ063-064.
     WIND ADVISORY ALZ063-064.
     TROPICAL STORM WARNING GMZ670.
     SMALL CRAFT ADVISORY GMZ630-650
FL...COASTAL FLOOD WARNING FLZ002-004-006.
     WIND ADVISORY FLZ002-004-006.
     SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.
Hazardous weather outlook, Sep 23, 4:30 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT FRI SEP 23 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

...THE THREAT OF RIP CURRENTS IS VERY HIGH ALONG AREA BEACHES THIS
AFTERNOON...

...A COASTAL FLOOD WARNING IS IN EFFECT FROM PASCAGOULA TO DESTIN
THROUGH TODAY...

...A WIND ADVISORY IS IN EFFECT FOR THE ALABAMA AND EXTREME
NORTHWEST FLORIDA COASTAL AREAS AND STONE AND GEORGE COUNTIES OF
INLAND SOUTHEASTERN MISSISSIPPI...

AS RITA CONTINUES TOWARDS THE EASTERN TEXAS COAST...30 TO 35 MPH
WINDS WITH GUSTS TO 45 MPH WILL CONTINUE OVER PARTS OF SOUTHEAST
MISSISSIPPI ALONG WITH ALABAMA AND NORTHWEST FLORIDA COASTAL
COUNTIES. A VERY ROUGH SURF WILL CONTINUE TO BATTER ALABAMA AND
WESTERN FLORIDA PANHANDLE COASTAL WATERS INTO TONIGHT...WITH MINOR
FLOODING OF LOW LYING COASTAL AREAS.

DEPENDING ON THE EXACT TRACK OF RITA...THERE MAY ALSO BE A THREAT OF
TORNADOS ALONG THE THE COAST...AS THE FEEDER BANDS FROM RITA
CONTINUE TO MOVE ONSHORE THROUGH THE DAY TODAY.

ALTHOUGH MOISTURE IS ON THE INCREASE OVER OUR REGION...AN INCREASED
RISK OF WILDFIRES REMAINS DUE TO THE LARGE AMOUNT OF DRY FUEL ON THE
GROUND ALONG WITH THE HIGH WINDS. THE WILDFIRE THREAT SHOULD
DECREASE AFTER MIDDAY SATURDAY AS THE WINDS TAPER OFF.

THE PASSAGE OF RITA..AND ASSOCIATED WIND AND RAINFALL...WILL AFFECT
RECOVERY EFFORTS ALONG THE COAST OF ALABAMA...SO ALL INTERESTS ARE
ADVISED TO REMAIN ALERT AND PLAN ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

HURRICANE RITA WILL CONTINUE MOVING WEST-NORTHWEST TO NEAR THE
TEXAS-LOUISIANA BORDER BY SATURDAY MORNING. THE MAIN THREAT WITH THE
PASSAGE OF RITA TO OUR WEST WILL BE STRONG GUSTY WINDS ALONG THE
COAST...THE COASTAL WATERS AND PERHAPS PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI.

RITA MAY PRODUCE A DETACHED HEAVY RAINBAND THAT IS EXPECTED TO SET
UP WELL EAST OF THE STORMS CENTER. THIS RAINBAND WILL LIKELY AFFECT
PORTIONS OF INLAND SOUTHEASTERN MISSISSIPPI...SOUTHWESTERN ALABAMA
AND EXTREME NORTHWESTERN FLORIDA. AT THE CURRENT TIME...IT IS
UNKNOWN AS TO EXACTLY WHERE THE WESTERN EDGE OF THIS FEATURE WILL
BECOME ESTABLISHED (AS THOSE AREAS TO THE WEST OF THE BAND MAY
RECEIVE SIGNIFICANTLY LESS RAIN). IN ANY EVENT...THOSE AREAS
AFFECTED BY THE HEAVY RAINBAND CAN EXPECT AN ADDITIONAL 2 TO 4
INCHES OF RAIN FROM SATURDAY EVENING THROUGH EARLY MONDAY. THE
NATIONAL WEATHER SERVICE IN MOBILE ALABAMA WILL STAY ON TOP OF
THIS SITUATION AND REFINE THE RAINFALL LOCATIONS AND AMOUNTS AS MORE
INFORMATION BECOMES AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED AT TIMES
TODAY...ESPECIALLY NEAR THE COAST.

In the hours before

Special weather statement, Sep 23, 8:56 AM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
956 AM CDT FRI SEP 23 2005

ALZ061>064-MSZ078-079-232300-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER MOBILE-GEORGE-STONE-
956 AM CDT FRI SEP 23 2005

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH UNTIL 600 PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSISSIPPI...GEORGE AND STONE COUNTIES.

IN SOUTHWEST ALABAMA...BALDWIN AND MOBILE COUNTIES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JC/13

The radar

The Mobile radar (KMOB), 37 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
September 23, 2:00 PM CST to 2:02 PM CST
Where
Mobile County, Alabama Port
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.367, -88.117

High winds from a thunderstorm blew down a few trees just south of Alabama Port near Cedar Point. The wind was estimated at near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475309.